This is a case report of an 81-year-old woman who underwent tracheostomy, bilateral cervical dissection, partial tongue resection, radial forearm free flap reconstruction, and split-thickness skin grafting under general anesthesia. After successful surgery, she was moderately sedated postoperatively with intravenous dexmedetomidine (DEX) and fentanyl. The fentanyl was discontinued 5 hours postoperatively. Eight hours after the operation, an atrioventricular junctional rhythm, a 2-mm elevation of the ST segment, and biphasic T waves were detected in lead II that lasted approximately 3 minutes. Hypotension and bradycardia were observed simultaneously with the abnormal electrocardiogram. The next day, a cardiologist examined the patient and suggested that coronary spasm had occurred based on those findings. The transient coronary spasm was likely caused by a combination of various factors including surgical stress and altered autonomic function. However, it is possible that stimulation of α-2 adrenergic receptors induced by DEX may also be linked to the coronary vasospasm that occurred.

You do not currently have access to this content.